The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Source: Gangar M, et al. The frequency of rash during initial use and rechallenge with nevirapine and delavirdine. Ann Pharmacother 2000; 34:839-842.
Severe, life-threatening hepatitis has been reported in two health care workers who received nevirapine (NVP) for postexposure prophylaxis (PEP) for occupational exposure. The first case was that of a 43-year-old female health care worker who received AZT, 3TC, and NVP following a needlestick injury, and developed such fulminant hepatitis and hepatic failure that she required liver transplantation. The second case was of a 38-year-old male physician who received the identical regimen following a mucous membrane exposure, with resulting severe fulminant hepatitis. Both cases occurred last fall.
Comment by Carol A. Kemper, MD, FACP
No single antiretroviral regimen has been recommended for use as PEP after sexual exposures and needlestick injuries in health care workers, and clinicians and health care facilities variously use combinations of two or three antiretroviral agents. Some experts advocate the use of protease inhibitors, and others favor the convenience of the non-nucleoside reverse transcriptase inhibitor (NNRTI) NVP (Viramune, Boehringer Ingelheim/ Roxane Laboratories). While NVP has not been formally recommended for use in PEP, many clinicians and institutions have included it as part of a combination PEP regimen because of its high level of activity against HIV-1, its known effectiveness as a single dose in the prevention of neonatal transmission, and because it is generally well-tolerated and convenient to administer.
The most common side effect observed with NVP is rash, which reportedly occurs in anywhere from 16% to 48% of patients, usually within the first two to six weeks of use. However, in our experience, while cutaneous reactions occurred more commonly after delavirdine administration, those due to NVP were more frequently severe and more frequently resulted in hospitalization. Nearly 40% of cutaneous reactions to NVP in our patient population were moderate to severe in nature (14.6% of the cohort), and fully 7.2% of patients receiving NVP required hospitalization for severe or life-threatening reactions, including angioedema, Steven’s Johnson syndrome, and toxic epidermal necrolysis. As a result, the drug was temporarily or permanently discontinued in 28% of our patients receiving NVP. Of course, most PEP regimens are taken for short periods of time, varying from one to four weeks, which decreases the risk of adverse events.
Another common potential side effect of the NNRTIs is elevation of hepatic transaminases, which are generally mild and asymptomatic in nature. Serious elevations in liver function tests have been reported, and may be more frequent in patients with underlying hepatitis B or C infection. Because of concerns of increased hepatotoxicity, physicians have been warned to avoid using NVP in combination with interleukin-2.
Following the occurrence of these two cases in health care workers, the Centers for Disease Control and Prevention and the Food and Drug Administration surveyed the incidence of serious adverse events due to NVP taken for PEP during the last three years using the MedWatch reporting system. Twelve cases of severe hepatotoxicity were identified, four of whom also had severe skin reactions. One patient developed severe liver failure requiring liver transplantation; seven had clinical hepatitis with fever, abdominal pain, jaundice, and/or hepatomegaly; and four were reported to have elevations in hepatic transaminases. Abnormal liver function tests were obtained a median of 21 days after initiation of NVP for PEP (range, 13-36 days), although symptoms of abdominal pain, fever, malaise, and rash generally occurred sooner. Information on whether NVP was appropriately dose-escalated in these patients was not available, but all of the patients received 200 mg either once or twice daily.
No cases of serious hepatotoxicity were identified in the HIV PEP registry at the CDC, which has accumulated 492 cases of PEP for occupational exposures since October 1995. Only 11 health care workers identified in this database received NVP for PEP, one of whom developed a severe cutaneous reaction.
These data suggest that the risk of adverse reactions to NVP administered for occupational PEP far outweighs the potential benefit of this agent for this purpose, especially when one considers that most exposures are associated with a low risk of HIV infection. This is especially the case for mucous membrane exposures. Any one of multiple alternate agents can be used for occupational PEP in lieu of NVP. NVP continues to be recommended for the treatment of HIV infection, although it may be best to avoid the concomitant administration of other agents with potential hepatotoxicity, and clinicians may wish to monitor patients more closely, especially those with underlying hepatitis, at least for the first four to six weeks of use.